0
Summaries for Patients |

Liver Damage in a Person Taking the Diabetes Drug Rosiglitazone FREE

[+] Article and Author Information

The summary below is from the full report titled “Hepatic Failure in a Patient Taking Rosiglitazone.” It is in the 18 January 1999 issue of Annals of Internal Medicine (volume 131, pages 118-121). The authors are L.M. Forman, D.A. Simmons, and R.H. Diamond.


Ann Intern Med. 2000;132(2):118. doi:10.7326/0003-4819-132-2-200001180-00030
Text Size: A A A

What is the problem and what is known about it so far?

High levels of blood sugar in diabetic patients contribute over time to such complications as blindness and kidney failure. The goal of diabetes treatment is therefore to keep blood sugar levels normal, but treatment often involves daily injections of insulin. The thiazolidinediones are a new class of diabetes drugs in pill form that lower blood sugar levels. Unfortunately, the first approved drug in this class, troglitazone, can cause severe liver damage in small percentage of people. It is not yet known whether the second drug in this class, rosiglitazone, is associated with severe liver problems.

Why did the researchers do this study?

The authors observed liver damage in a patient taking rosiglitazone.

Who was studied?

A 69-year-old man who had been taking rosiglitazone, 4 mg per day.

How was the study done?

The authors reviewed the patient's medical records.

What did the researchers find?

After taking rosiglitazone for 1 week, the patient had developed abdominal pain, nausea, loss of appetite, and fatigue. His symptoms worsened over time, and he stopped taking the medication after 3 weeks. Five days later, he was admitted to the hospital with abdominal pain and shortness of breath, and rapidly became comatose. He also developed an abnormally slow heart rate and low blood pressure. In addition to diabetes, his previous medical problems included high blood pressure, coronary artery disease, and an abnormal heart rhythm (atrial fibrillation). Blood tests in the hospital for liver damage were extremely abnormal; they had been normal before the patient began rosiglitazone.

The patient was treated with supportive care, and tests were done for other possible causes of the liver damage. None of these tests was positive. The doctors therefore concluded that the liver damage was due to either a toxic reaction to rosiglitazone, the episode of low blood pressure, or possibly a combination of the two. The patient's liver tests became normal over two weeks, and he eventually recovered completely.

What were the limitations of the study?

It is impossible to know with certainty in this single patient whether rosiglitazone, low blood pressure, or some other factor was responsible for his liver failure. For example, the patient was taking other drugs, including pravastatin, verapamil, betaxolol, digoxin, and warfarin, at the time the liver damage occurred; one or more of these drugs could have contributed to the problem.

What are the implications of the study?

Liver damage may possibly occur in patients who take rosiglitazone. Patients taking this drug should have their liver tests watched carefully and should stop taking the drug if symptoms develop.

Figures

Tables

References

Letters

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Comments

Submit a Comment
Submit a Comment

Summary for Patients

Clinical Slide Sets

Terms of Use

The In the Clinic® slide sets are owned and copyrighted by the American College of Physicians (ACP). All text, graphics, trademarks, and other intellectual property incorporated into the slide sets remain the sole and exclusive property of the ACP. The slide sets may be used only by the person who downloads or purchases them and only for the purpose of presenting them during not-for-profit educational activities. Users may incorporate the entire slide set or selected individual slides into their own teaching presentations but may not alter the content of the slides in any way or remove the ACP copyright notice. Users may make print copies for use as hand-outs for the audience the user is personally addressing but may not otherwise reproduce or distribute the slides by any means or media, including but not limited to sending them as e-mail attachments, posting them on Internet or Intranet sites, publishing them in meeting proceedings, or making them available for sale or distribution in any unauthorized form, without the express written permission of the ACP. Unauthorized use of the In the Clinic slide sets will constitute copyright infringement.

Toolkit

Want to Subscribe?

Learn more about subscription options

Advertisement
Related Articles
Related Point of Care
Topic Collections
PubMed Articles
Forgot your password?
Enter your username and email address. We'll send you a reminder to the email address on record.
(Required)
(Required)